Skip to main content
Association of antiretroviral therapy with brain aging changes among HIV-infected adults.
- Author(s): Soontornniyomkij, Virawudh;
- Umlauf, Anya;
- Soontornniyomkij, Benchawanna;
- Gouaux, Ben;
- Ellis, Ronald J;
- Levine, Andrew J;
- Moore, David J;
- Letendre, Scott L
- et al.
Published Web Locationhttps://www.ncbi.nlm.nih.gov/pubmed/29912063
No data is associated with this publication.
ObjectiveAntiretroviral therapy (ART) is currently recommended for all persons living with HIV (PLWH), regardless of their CD4 T-cell count, and should be continued throughout life. Nonetheless, vigilance of the safety of ART, including its neurotoxicity, must continue. We hypothesized that use of certain ART drugs might be associated with aging-related cerebral degenerative changes among PLWH.
DesignClinicopathological study of PLWH who were using ART drugs at the last clinical assessment.
MethodsUsing multivariable logistic regression, we tested associations between use of each specific ART drug (with reference to use of other ART drugs) and cerebral degenerative changes including neuronal phospho-tau lesions, β-amyloid plaque deposition, microgliosis, and astrogliosis in the frontal cortex and putamen (immunohistochemistry), as well as cerebral small vessel disease (CSVD) in the forebrain white matter (standard histopathology), with relevant covariates being taken into account. The Bonferroni adjustment was applied.
ResultsDarunavir use was associated with higher likelihood of neuronal phospho-tau lesions in the putamen [odds ratio (OR) 15.33, n = 93, P = 0.005]. Ritonavir use was associated with marked microgliosis in the putamen (OR 4.96, n = 101, P = 0.023). On the other hand, use of tenofovir disoproxil fumarate was associated with lower likelihood of β-amyloid plaque deposition in the frontal cortex (OR 0.13, n = 102, P = 0.012). There was a trend toward an association between emtricitabine use and CSVD (OR 13.64, n = 75, P = 0.099).
ConclusionOur findings suggest that PLWH treated with darunavir and ritonavir may be at increased risk of aging-related cerebral degenerative changes.
Item not freely available? Link broken?Report a problem accessing this item